Alert archive / California / Wind Advisories in 2020

Wind Advisory 7, NWS Phoenix, AZ

February 24, 2020Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Feb 24, 2020, 12:23 PM PST for Imperial County, Riverside County, California. It took effect at Feb 25, 2020, 8:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2020, 12:23 PM PST (20:23 UTC)
In effect from
Feb 25, 2020, 8:00 AM PST
Expired
Feb 25, 2020, 5:00 PM PST
In force
9 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2020-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2020-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS75 KPSR 242023
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
123 PM MST Mon Feb 24 2020

CAZ564-251100-
/O.NEW.KPSR.WI.Y.0007.200225T1600Z-200226T0100Z/
Chuckwalla Mountains-
Including the city of Imperial Hot Mineral Springs
1223 PM PST Mon Feb 24 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PST TUESDAY...

* WHAT...North winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Chuckwalla Mountains.

* WHEN...From 8 AM to 5 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
227 
WWUS75 KPSR 250932
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
232 AM MST Tue Feb 25 2020

CAZ564-260000-
/O.CON.KPSR.WI.Y.0007.200225T1600Z-200226T0100Z/
Chuckwalla Mountains-
Including the city of Imperial Hot Mineral Springs
132 AM PST Tue Feb 25 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
PST THIS AFTERNOON...

* WHAT...North winds 15 to 30 mph with gusts up to 40 to 45 mph 
  expected.

* WHERE...Chuckwalla Mountains.

* WHEN...From 8 AM this morning to 5 PM PST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
288 
WWUS75 KPSR 252025
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
125 PM MST Tue Feb 25 2020

CAZ564-260100-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-200226T0100Z/
Chuckwalla Mountains-
Including the city of Imperial Hot Mineral Springs
1225 PM PST Tue Feb 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 40 to 45 mph.

* WHERE...Chuckwalla Mountains.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
433 
WWUS75 KPSR 260106
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
606 PM MST Tue Feb 25 2020

CAZ564-260215-
/O.EXP.KPSR.WI.Y.0007.000000T0000Z-200226T0100Z/
Chuckwalla Mountains-
Including the city of Imperial Hot Mineral Springs
506 PM PST Tue Feb 25 2020

...WIND ADVISORY HAS EXPIRED...

North to northeast winds continued to taper off across the
Chuckwalla Mountains and were generally under advisory thresholds
as of 5 pm. Thus the advisory was allowed to expire. Breezy 
northeast winds will continue into the evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 24, 10:24 AM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 24, 10:24 AM PST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1124 AM MST Mon Feb 24 2020

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Several washes and creeks east of Phoenix will continue to see
elevated water flow through the morning and patchy fog will be
possible around sunrise. Dry conditions and a return to near
normal temperatures will persist through Wednesday. Breezy
conditions are expected Tuesday with elevated fire concerns out
west. High pressure late in the week and into this weekend will
lead to temperatures across the lower deserts nearing or reaching
the lower 80s. A storm system early next week may bring another
chance for precipitation and cooler temperatures.

&&

.DISCUSSION...
The low pressure system that brought the recent rainfall is now
in the central Plains. There are still several running washes and
creeks with elevated flow in the higher terrain areas east of
Phoenix. Water levels are steadily dropping, but likely will still
take another several hours to recede. For Tonto Creek in Tonto
Basin, CBRFC's forecast still does not have water levels falling
below action stage for another 24 hours.

With saturated grounds, calm to light winds and clear skies
through the morning will support patchy light fog development.
Best chances will be in valley locations east of Phoenix. Best
chance in the Phoenix metro area will be towards the southwest
side of the metro near the Estrella mountains and Buckeye.

A ridge building over the eastern Pacific and west coast will help
temperatures warm several degrees from Sunday to near normal. The
warming trend will however be dampened through the first half of the
week by a dry shortwave trough digging through the continental
divide on Tuesday. Near normal temperatures, with lower desert
highs in the low 70s and lows in the mid 40s, are favored through
Wednesday. Tuesday's shortwave will also lead to increased
northerly gradient winds and strong dry air advection into the
lower deserts. This will lead to elevated fire concerns along the
Colorado river valley and southern California.

During the mid to late week period, the ECMWF/GFS ensembles indicate
the aforementioned ridge will shift east and predominate across
the western CONUS. This will result in a warming trend Thursday
through Saturday, with Phoenix again flirting with the 80 degree
mark. Skies will generally remain clear, except for later in the
week when high clouds associated with the subtropical jet stream
increase across the Desert Southwest.

Late in the weekend and early next week, global ensembles are
suggesting another deep, but colder, trough digging towards the
southern CA coastline. There is still a fair amount of cluster
spread with the ensembles in terms of timing and trajectory of the
low, but could be looking at another chance for rain. One
noticeable difference compared to the recent storm, is moisture
may be more limited with next week's storm with ensembles keeping
the subtropical jet south of the region.

&&

.AVIATION...Updated at 1820Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light and diurnal winds will prevail through tomorrow morning.
However, there is a slight chance of some enhancement out of the
north or east this evening. For Tuesday, a strong surface high
across the southern Rockies will produce winds out of the
north-northeast beginning in the late morning. Wind gusts will likely
reach 20 kt and perhaps even as high as 25 kt.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally retain a northerly component through at least
Tuesday afternoon. Gusts up to 20 kt will be possible at KIPL and as
high as 35 kt at KBLH Tuesday afternoon.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Conditions will be dry for the week with minimum afternoon
humidities around 10-20%. Overnight RHs recover to 25-35% around
the Colorado river and 40-50% around the central AZ deserts. Wind
directions will generally follow local diurnal/terrain influences.
Breezy conditions are possible each afternoon with the strongest
winds, 20-25 mph, occurring Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict/Hirsch
AVIATION...Hirsch
FIRE WEATHER...Benedict/Deems

In the hours before

Local storm report, Feb 24, 9:24 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1024 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            7 NNW SAGUARO LAKE      33.67N 111.56W
02/22/2020                   MARICOPA           AZ   BROADCAST MEDIA

            *DELAYED REPORT* FAMILY OF 5 DROVE THEIR
            VEHICLE INTO SYCAMORE CREEK NECESSITATING
            RESCUE. SEVERAL OTHER VEHICLES TRAPPED ON
            RIVER BANKS AWAITING WATERS TO RECEDE. TIME
            BASED FROM COMPANY SM POST.

&&

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.